Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 18, NWS Mobile, AL

January 26, 2021

NWS Mobile, AL issued this special marine warning at Jan 26, 2021, 9:18 AM CST. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2021, 9:18 AM CST (15:18 UTC)
Expired
Jan 26, 2021, 10:45 AM CST
In force
87 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Eglin Afb radar (KEVX), 173 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

124 
WHUS54 KMOB 261518
SMWMOB
GMZ655-670-675-261645-
/O.NEW.KMOB.MA.W.0018.210126T1518Z-210126T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
Issued by National Weather Service New Orleans LA
918 AM CST Tue Jan 26 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 1045 AM CST.

* At 917 AM CST, strong thunderstorms were located along a line
  extending from 9 nm northeast of Okaloosa Deep Water Reef to 47 nm
  south of Farewell Buoy, moving southwest at 15 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots and suddenly 
           higher waves. Boats could sustain damage or capsize. Make 
           sure all on board are wearing life jackets. Return to 
           safe harbor if possible.

* Locations impacted include...
  Okaloosa Deep Water Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 2921 8797 2932 8803 3018 8640 2927 8641
      2936 8648 2939 8668
TIME...MOT...LOC 1517Z 022DEG 29KT 3012 8644 2934 8797 

HAIL...0.00IN
WIND...40KTS

$$

LN

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jan 26, 5:30 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 26, 5:30 AM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
530 AM CST Tue Jan 26 2021

.AVIATION...
12Z issuance...Mixed MVFR/IFR conditions are ongoing across much
of the area this morning, along with some locally LIFR ceilings
also present along the coast. Conditions improve somewhat
throughout the day, though patchy advection fog could prove to be
a lingering issue for areas right along the immediate coast.
Conditions return to IFR levels or worse again tonight as low
cigs and fog settle back in across the region. A weak front
currently pushing into the area from the north makes it to about
the I-65 corridor late this morning before it stalls. Locations
north of the front will see winds shift to northerly while areas
south of the front continue to see south to southwesterly flow
prevail. This front also brings a greater coverage of showers and
thunderstorms to the area throughout the TAF period. Expect
locally lower cigs/vis and gusty winds in and around the heavier
storms. /49

&&

.PREV DISCUSSION... /issued 246 AM CST Tue Jan 26 2021/

NEAR TERM UPDATE /Now Through Wednesday/...Broad upper ridging will
continue to shift east of our area tonight with a southwesterly
upper level flow occurring ahead of a low pressure system and
associated shortwave trough lifting northeastward across the
central/southern Great Plains. A trailing cold front associated with
this system moves into the area and stalls this morning roughly
along the I-65 corridor. A thin line of showers and thunderstorms is
ongoing right along the front and will continue to march through the
area before dissipating as the front stalls and becomes more
diffuse. Ahead (south) of the front, Gulf moisture is pooling across
the area and scattered shower activity continues. Additionally, as
the warm and moist air moves over the cooler nearshore waters, dense
advection fog will continue to develop and affect the immediate
coast throughout today.

While the stalled front becomes more diffuse this morning and
showers/thunderstorms along it taper off as a result, a secondary
band of potentially heavy showers and storms forms offshore and
begins moving its way northward towards the coast this afternoon and
subsequently across inland areas this evening. There will be some
instability (MLCAPE of ~500 J/kg) for these showers and storms to
capitalize on and enough shear in the vicinity of the front to
support a marginal risk of strong to severe storms this evening and
tonight. The main threat with any stronger storms would be damaging
wind gusts.

As the upper shortwave moves east on Wednesday, a more substantial
cold front finally pushes through the area by early afternoon hours.
The threat of fog and rain chances will end as the front clears the
area. A dry, northwesterly flow sets up in its wake and temperatures
trend much cooler heading into the short term period. /13/49

SHORT TERM /Wednesday night Through Thursday night/...Cold front
will be moving east of our forecast area at the beginning of the
short term period, with cooler and drier high pressure building in
from the west. The axis of surface high pressure will be moving
into western portions of our area, with northwesterly flow aloft
as the upper ridge will be just to the west of our area. Some weak
upper level impulses move southeast across the area in the upper
flow aloft, but due to a very dry low and mid layer airmass, no
precipitation is expected. Temperatures will be trending colder
during the near term period. Lows Wednesday night are expected to
range from the low to mid 30s inland to the upper 30s and lower
40s near the coast. On Thursday highs across the entire area
should mostly be in the low to mid 50s. Coldest temperatures will
come Thursday night, with a light freeze expected for most of the
area. Lows north of the I-10 corridor will generally be in the
30-32 degree range, but a few upper 20s possible west of I-65 over
interior southwest Alabama extending over into interior southeast
Mississippi. south of I-10 down to the coast, look for
temperatures to fall into the mid 30s with a few upper 30s to near
40 along the immediate coast. /12

EXTENDED TERM /Friday Through Monday/...Upper level ridging will
build in over the northern Gulf coast to start the extended term and
maintain its hold over the region through Saturday afternoon.
Meanwhile, a shortwave trough will progress over the Plains during
this time, but result in zonal flow over the northern Gulf coast as
it traverses the upper Mississippi and Ohio valleys Saturday
evening. A second shortwave trough will progress over the Plains on
Sunday and move over the Deep South through late Sunday into early
Monday. However, there still remains model differences in regards to
timing with this feature. The ECMWF shows the shortwave trough
moving through the region on Monday, whereas the GFS shows this
occurring a bit faster. At the surface, high pressure will persist
over the southeastern CONUS through Friday. However, it will begin
to shift eastward towards the Atlantic on Saturday in response to a
low pressure system developing over the Plains. The cold front
associated with this low will move over the ArkLaTex region by
Sunday morning, and over the local area sometime Sunday evening.
High pressure will begin to build back into the region from the west
by Monday morning.

For sensible weather, expecting no rain chances for the local area
through much of the day on Saturday. The bulk of the rain will come
Saturday night into early Sunday as the cold front approaches from
the west. At this time, with the better upper level dynamics well to
our north as well as model guidance showing little to no
instability, no thunderstorms are forecast with this system for the
local area. Rain chances will then decrease by late Sunday into
early Monday as the front passes well to the southeast. No rain is
expected through the remainder of the extended term as high pressure
and northwest flow take hold.

High temperatures will begin in the upper 50s to low 60s Friday
afternoon, increasing to be in the upper 60s to around 70 degrees
Sunday afternoon due to increasing moisture from southerly flow
ahead of the cold front. Highs Monday will then dip back into the
upper 50s to lower 60s once again as a result of cold air advection
from high pressure building in behind the cold front. Low
temperatures will follow a similar pattern, starting in the 30s and
40s Friday night and increasing to be in the 50s by Saturday night.
Lows will then decrease through Monday night to once again be in the
30s and 40s. /26

MARINE...Marine fog will be the primary concern now through
Wednesday morning as a warm and moist southerly flow persists over
cool nearshore waters. Fog may become dense at times and this
reduction in visibility could impact vessel navigation. We will
monitor trends closely and may need to issue additional Dense Fog
Advisories for Tuesday night. Fog dissipates Wednesday as a cold
front pushes through, bringing a moderate to strong offshore flow in
its wake. This will result in hazardous conditions to small craft
and Small Craft Advisories will likely be required Wednesday night
into Thursday morning. A moderate offshore flow prevails Thursday
night before subsiding and shifting to easterly then southeasterly
Friday into Friday night. Onshore flow then strengthens over the
weekend ahead of the next approaching system. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     Dense Fog Advisory until 10 AM CST this morning for ALZ261>266.

FL...High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     Dense Fog Advisory until 10 AM CST this morning for FLZ201>206.

MS...None.
GM...Dense Fog Advisory until noon CST today for GMZ630>636-650-655.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jan 26, 3:19 AM CST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
319 AM CST Tue Jan 26 2021

MSZ067-261015-
Wayne MS-
319 AM CST Tue Jan 26 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WAYNE
COUNTY UNTIL 415 AM CST...

At 319 AM CST, the strong thunderstorm was located 4 miles southeast
of Tuckers Crossing, or 9 miles east of Ellisville, moving east at 50
mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Waynesboro, Clara and Buckatunna.

LAT...LON 3173 8894 3189 8848 3144 8845 3143 8894
TIME...MOT...LOC 0919Z 261DEG 43KT 3156 8905
Special weather statement, Jan 26, 3:50 AM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
350 AM CST Tue Jan 26 2021

ALZ054-261045-
Wilcox AL-
350 AM CST Tue Jan 26 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WILCOX COUNTY UNTIL 445 AM CST...

At 350 AM CST, the strong thunderstorm was located 4 miles east of
Magnolia, or 16 miles southeast of Linden, moving east at 55 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Camden and Pine Hill.

LAT...LON 3224 8739 3220 8736 3220 8733 3214 8728
      3214 8725 3212 8726 3208 8719 3205 8718
      3205 8686 3200 8686 3196 8767 3200 8767
      3201 8762 3213 8762 3213 8752 3224 8752
      3225 8743
TIME...MOT...LOC 0950Z 264DEG 48KT 3215 8758
Special weather statement, Jan 26, 4:04 AM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
404 AM CST Tue Jan 26 2021

ALZ051>053-261100-
Clarke AL-Choctaw AL-Washington AL-
404 AM CST Tue Jan 26 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHERN WASHINGTON AND NORTHWESTERN CLARKE
COUNTIES UNTIL 500 AM CST...

At 403 AM CST, the strong thunderstorm was located 5 miles west of
Millry, or 13 miles northwest of Chatom, moving east at 55 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Jackson, Chatom, Saint Stephens, Leroy, Millry, Silas and
Coffeeville.

LAT...LON 3144 8845 3179 8846 3185 8794 3150 8787
TIME...MOT...LOC 1003Z 262DEG 46KT 3162 8840
Special weather statement, Jan 26, 4:33 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
433 AM CST Tue Jan 26 2021

FLZ205-261115-
Okaloosa Inland FL-
433 AM CST Tue Jan 26 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN OKALOOSA COUNTY UNTIL 515 AM CST...

At 432 AM CST, the strong thunderstorm was located near Crestview,
moving northeast at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Crestview.

LAT...LON 3061 8660 3076 8668 3097 8639 3065 8639
TIME...MOT...LOC 1032Z 245DEG 25KT 3070 8658

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 8:11 PM CSTDense Fog AdvisoryMOBBaldwin, Mobile14 hr
Jan 25, 8:15 PM CSTMarine Dense Fog AdvisoryMOB16 hr
Jan 26, 2:36 AM CSTSpecial Weather StatementMOBChoctaw54 min
Jan 26, 3:27 AM CSTSpecial Marine WarningMOB93 min
Jan 26, 3:50 AM CSTSpecial Weather StatementMOBWilcox55 min
Jan 26, 4:04 AM CSTSpecial Weather StatementMOBWashington56 min
Jan 26, 4:53 AM CSTSpecial Marine WarningMOB97 min
Jan 26, 6:29 AM CSTSpecial Marine WarningMOB91 min
Jan 26, 8:00 AM CSTSpecial Marine WarningMOB90 min
Jan 26, 3:06 PM CSTMarine Dense Fog AdvisoryMOB23 hr
Jan 26, 3:06 PM CSTSmall Craft AdvisoryMOB54 hr
Jan 26, 4:33 AM CSTSpecial Weather StatementMOBOkaloosa42 min
Jan 26, 7:42 AM CSTAreal Flood AdvisoryMOBOkaloosa3 hr
Jan 26, 3:19 AM CSTSpecial Weather StatementMOBWayne56 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.